New this week in the major non-specialty journals: Report of an increased risk for arthropathy in statin users, and case reports on polyarteritis nodosa and a rare mimic of scleroderma.
Last week's articles on rheumatology topics in the major non-specialty journals.
Drug Adverse Events
Statins and Musculoskeletal Conditions, Arthropathies, and InjuriesJAMA Intern Med, Online first, June 3, 2013. Full text $30
Study finds small association between statin use and musculoskeletal conditionsBMJ, June 4, 2013. Full text $30
Musculoskeletal conditions, arthropathies, injuries and pain are more common among statin users than matched nonusers, report the authors of a retrospective cohort study involving nearly 14,000 cases that appears in JAMA Internal Medicine. However, a news report in the British Medical Journal noted that 87% of statin users had a diagnosis of musculoskeletal disease, as against 85% of non-statin users. This difference will not affect practice, say specialists quoted in the article, since we already know that most patients with these demographics have musculoskeletal disease.
Clinical Problem-Solving: Waiting for the Other Foot to DropN Engl J Med, June 6, 2013. Full text $15
Waiting for the Other Foot to Drop
Now@NEJM, June 7, 2013. Free full text
A 65-year-old man had polyarteritis nodosa caused by hepatitis B virus (HBV). Managing this combination is difficult: Immune suppression is needed to control the vasculitis, but it may promote viral replication. This patient was first treated with entecavir, tenofovir, and plasma exchange to control the HBV, then with glucocorticoids several weeks later. But there are reports of good results from treating the vasculitis and HBV simultaneously.
Scleroderma-Like Hands in a 16-Year-Old Boy-DiagnosisJAMA Dermatol, Online first, June 5, 2013. Full text $30
A 16-year-old boy presented with face and hands that were scleroatrophic, and his fingers had a clawlike appearance. Under Wood’s lamp, porphyrins, which were diagnostic of congenital erythropoetic porphyria (CEP), were visible, and his teeth, which had a grayish tone, glowed bright red. Histopathology showed diffuse sclerosis in the dermis, disappearance of sweat and sebaceous glands, thickened vascular walls, and hyaline deposits. CEP, a rare autosomal recessive disorder that may resemble scleroderma, is a defect on the heme pathway,. Decreased urogen III synthase leads to increased photosensitive type I porphyrins, causing photo-oxidative damage.